OVARY SUPPRESSION TREATMENT

And why I am taking a pause on mine...


In younger, premenopausal women, and if you have a oestrogen receptive breast cancer (er+), it is likely that your follow on treatment plan will include at least 2 years of ovarian suppression treatment as well as a hormone therapy drug like tamoxifen.

Zoladex is a monthly injection which implants a goserelin capsule in your stomach and essentially turns your ovaries off. Stopping your body from producing oestrogen and putting you in full medical menopause.


Tamoxifen is a daily tablet which blocks the effects of oestrogen on breast cells, preventing cancer cells getting the hormones they need to grow. It causes menopausal type side effects without actually putting you completely in menopause.

By combining these two treatments (in younger, premenopausal women) studies have found that it can improve improve disease free survival, and overall survival if taken for two years in conjunction as opposed to tamoxifen alone.


My main tumour was actually er - (not fed by oestrogen) but the cancer in my lymph nodes was er + so my after care includes both the above and I can honestly say that my ongoing treatment was something I completely underestimated, particularly the effects of Zoladex.

I wrote about being in early menopause last summer (here) after being on Zoladex for just over 6 months, and I genuinely thought that the side effects would have calmed down by now but to be honest, for me personally they have got to the point of being almost unbearable, which is why my oncologist has decided after 16 months of being on zoladex to give me a six month break (the plan was to keep me on it for 5 years)

I literally cried with relief after my appointment with them earlier this week. Not only because it means I don’t have to have that monthly bastard injection (and the needle is MASSIVE, trust me) but it also means that I don’t have to have my next bone treatment infusion which was scheduled for next week and made me feel mega poorly last time, and finally it will hopefully reduce some of the menopausal symptoms I’ve been suffering from. It was only when we were talking through them and everything I have been doing to try and alleviate them that we realised just how rough they have been and how miserable they make me.

Remember everyone is absolutely, completely, totally different. My experience is going to be nothing like others… some people aren’t bothered by their symptoms and some of us struggle. Our bodies all react completely differently, and these are the four things that have just got too much for me to cope with all the time.

Hot Flushes

I was told these should settle down about 6 months into treatment but here I am, 16 months on, and there has been no let up. Don’t get me wrong, hot flushes are a lot more tolerable in the winter when you’re not boiling 98% of the time anyway but I still find them brutal. Even in the colder months I am getting them sometimes 2/3 times an hour and each one lasts up to 5 minutes. That is up to 15 minutes every hour… a quarter of my waking day spent with prickly heat spreading all over my body. It starts on my head and goes down my back to the rest of me, it makes me pour with sweat and go red in the face, and it’s really embarrassing especially when it happens while working (no one wants to see my sweaty red face on zoom!)


I’ve got a wardrobe full of chunky knits that I haven’t been able to wear this winter, and the prospect of summer quite literally fills me with dread.

Insomnia

My sleep has actually improved a bit this last few months and some nights I do actually manage to drift off ok, but the hot flushes at night continue. They are waking me up 6-8 times each night and I’m now at the point where I consider 6 hours a GOOD nights sleep, which is rather pathetic and definitely less than I actually need.

Weight Gain

The straw that broke the camels back. Both tamoxifen and zoladex can slow your metabolism and cause weight gain, which is why about 80% of people diagnosed with breast cancer gain weight. I’ve put half a stone on since finishing treatment, which might not sound like much to some people but to me it is just too much.

I’ve done everything right, I even started tracking calories down to macro level to see if there is something more I can do (cut sugar out etc) and despite already being pretty healthy, reducing my calories to around 1300 a day on average, working out 5-6 days a week (mixing cardio, weight training, hiit) I haven’t been able to stop the weight gain.

I’ve even been having cbt sessions to try and come to terms with my lack of body confidence and learn to love my post cancer bod but it’s something I am struggling with so much. I know some people will probably say “well at least you’re still here” and yes, I am, but that doesn’t make it any easier when you hate what you see when you look in the mirror.


Joint Pain

Mostly my hands and hips, followed closely by my knees and ankles. My hands are so stiff and sore I can hardly move them in the morning and I find that although they do ease and the day goes on, my fingers won’t move as quickly as before (affecting things like typing) and my grip isn’t as good either so I end up dropping things a lot and struggle with small fiddly things like doing buttons up. It gets very frustrating.


Getting out of bed in the morning is a challenge as I am so stiff and achey that every day feels like I’ve ran a marathon the day before and it’s meant having to really adapt my exercise regime to lower impact activities that don’t aggravate my joints too much.


I feel like I've tried everything...

On top of the diet, exercise, cbt, I’ve been taking evening primrose oil (for the hot flushes) turmeric and glucosamine (for my joints) and vitamin D and magnesium (to help combat brittle bones caused by the treatment) so I’ve given it everything I can!

We don’t know if coming off the zoladex will actually stop these symptoms or even lessen them, but at least we can say we tried. As my oncologist said - “it’s all about quality of life” and what is the point in introducing therapies to reduce risk and prolong life when they make you bone achingly weary and fed up? When the side effects of your treatment are having such a negative impact on your life it is time to weigh up your options, and for me, the menopausal changes are the part of my cancer journey that have interfered the most with my quality of life for sure.


Until next time… check your boobs

L x

Drop Me a Line, Let Me Know What You Think

© 2023 by Train of Thoughts. Proudly created with Wix.com